Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



A convergent series expansion for hyperbolic systems of conservation laws

Author: Eduard Harabetian
Journal: Trans. Amer. Math. Soc. 294 (1986), 383-424
MSC: Primary 35L65; Secondary 76N15
MathSciNet review: 825712
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the discontinuous piecewise analytic initial value problem for a wide class of conservation laws that includes the full three-dimensional Euler equations. The initial interaction at an arbitrary curved surface is resolved in time by a convergent series. Among other features the solution exhibits shock, contact, and expansion waves as well as sound waves propagating on characteristic surfaces. The expansion waves correspond to the one-dimensional rarefactions but have a more complicated structure. The sound waves are generated in place of zero strength shocks, and they are caused by mismatches in derivatives.

References [Enhancements On Off] (What's this?)

  • [1] P. D. Lax, Hyperbolic systerms of conservation laws and the mathematical theory of shock waves, SIAM Regional Conf. Ser. in Appl. Math., No. 11, 1973. MR 0350216 (50:2709)
  • [2] R. Courant and K. O. Friedrichs, Supersonic flow and shock waves, Springer-Verlag, New York, 1976, pp. 6-8. MR 0421279 (54:9284)
  • [3] L. Hörmander, Linear partial differential operators, Springer-Verlag, Berlin, 1963.
  • [4] M. Shinbrot and R. R. Welland, The Cauchy-Kowalewskaya theorem, J. Math. Anal. Appl. 55 (1976), 757-772. MR 0492756 (58:11827)
  • [5] A. Majda, The stability of multi-dimensional shock fronts and The existence of multi-dimensional shock fronts, Mem. Amer. Math. Soc. Nos. 275 and 281, 1983.
  • [6] R. D. Richtmyer, Principles of advanced mathematical physics, Vol. 1, Springer-Verlag, New York, 1978, pp. 393-394. MR 517399 (84h:00024a)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 35L65, 76N15

Retrieve articles in all journals with MSC: 35L65, 76N15

Additional Information

Keywords: Conservation laws, hyperbolic, Euler equations, majorization
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society